AF Association
13,567 members16,451 posts

A Fib

My mom suffered massive stroke in Mid December and A Fib is the culprit. Now she is on Eliquis and since it is a new medication there are some concerns. I am reading all your posts but would appreciate any recommendations and advices. She had an A Fib episode yesterday during the physical therapy where she pushed herself to walk. Is stress and physical activity causing A Fib episodes?

Also I found out that they were giving her Tylenol for pain but I found out on Internet that there is a sever interaction between these two medications and I asked them to stop giving it to her. How come they didn't know?

11 Replies
oldestnewest

Hello Alizuna and welcome to the forum. I am sorry that your mother has suffered an AF stroke - that must have been a worry for you. The fact that she is anti-coagulated now is good and should vastly reduce her risk.

I also take Apixaban (Eliquis) and have had no problems with it during the three years since I started it. It reassures me and my cardiologist told me that it has the lowest bleed factor of the AC drugs which were available at that time. I was told to avoid all aspirin based painkillers and anti-inflammatory drugs such as ibuprufen and the pain killers prescribed for me were paracetamol and codeine.

There are many triggers for AF and there also is the fact that we have AF because we have AF but stress and physical activity are known factors in causing episodes - especially any form of stress. I am assuming that your mother has seen a cardiologist or better still, an electrophysiologist who specialises in heart rhythm disorders?

Information and knowledge about treatment plans is essential in helping your mother with her AF. I would suggest you have a look at the main AF Association website by using this link to enter the site:

heartrhythmalliance.org

There is information and there are downloadable leaflets on every aspect of living with AF.

Try not to worry about Eliquis - most of us on this site take an anticoagulant and live normal lives (careful around sharp objects though). Please do continue to post and ask anything you need to know - someone will know or find the answer for you.

Best wishes to you and your mother.

8 likes
Reply

I've just done a few searches on Tylenol and found it is acetaminophen which is paracetamol and SHOULD be safe with Apixaban. I have also checked drugs.com and rxlist.com for interactions and found none. Do check this out with your doctor.

1 like
Reply

I went to treato.com and interaction between these two is marked "severe and should not be taken together". Confused :(

Reply

I'm confused too Alizuna! I can't find the interactions section on that site but the two I usually use list no interactions found.

Reply

I take Tylenol exclusively while on Eliquis. No problems.

1 like
Reply

When I took paracetamol for a couple of days my INR went up. The nurse that it has that effect.

The Information leaflet with paracetamol says to inform your doctor if you take any medicine used to thin your blood such as warfarin.

Reply

Thank you Finvola! Yes, it is very difficult for me and I worry a lot. Mom is also experiencing pain in her shoulder and hip. I did again google search and found that that Eliquis may cause jont pains. She wants to start to walk (she was flaccid on left side) and start to use her left hand but due to the pain she is unable to, so we are in "catch 22' situation. Are there any treatments or pain medications that can help with the pain so she can focus on physical therapy?

1 like
Reply

All drugs can cause some problems for some people and your physician is the best person to advise about pain treatment in your mother's case. Have you tried hot and cold compresses to the affected areas? That can give some relief.

1 like
Reply

Yes try ice and heat packs for the other aches and pains and when she is allowed send her to have a massage. That can be so effective in freeing knotted muscles. Medication is not always the answer.

Reply

Hope you Mom feels better, so very frightening for both of you. We are all here to answer questions you may have. I myself take Pradaxa and I do take Tylenol occasionally for headaches with no problem, Gracey

2 likes
Reply

My mother has had a-fib for over 20 yrs. One thing we learned along the way is that there is no rhyme or reasons for an episode most times. Yes, there are some triggers which should be avoided, like MSG, alcohol, and too much salt, and caffeine (for my mother anyway), but for the most part, a-fib has a mind of its own and can last a short time each episode or many hours per episode. My mother tried every diet out there to try to alleviate the episodes, and while it seemed to work initially, the episodes would usually creep back in slowly. My mother is just resigned now. She cannot have an ablation or any other more invasive treatments since she is 90 yrs old now. She is on eliquis and a beta blocker and now she just rolls with it. She practices breathing exercises every day to help her through the episodes. Physical therapy can help your mom with the breathing exercises. (Square breathing and meditation). I wish you and your mom the best.

3 likes
Reply

You may also like...